Hail, Henry
- When
- April 4, 4:25 AM CST
- Where
- Henry County, 0.86 mi NE of Kewanee
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -89.920
An isolated early morning thunderstorm on April 4th produced non-severe hail in Henry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An isolated early morning thunderstorm on April 4th produced non-severe hail in Henry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 1:57 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 257 AM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 255 AM CDT Tue Apr 4 2023 Warm front extended from central MO to central IL with temps well in the 60s and dewpoints in the lower to mid 60s south of the front. To the north of the front across the dvn cwa temps were in the 40s with a brisk northeast winds. Isolated elevated thunderstorms were developing. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Tue Apr 4 2023 ...Dangerous Severe Weather Today and Tonight... Be Weather Aware! Today and tonight: Volatile and dangerous day ahead with an intense cyclone tracking from CO to se MN. This system will have all the ingredients necessary for severe storms including long- lived supercells producing strong to possibly violent tornadoes, giant hail of 2 inches or greater in diameter (hen egg or larger), and damaging winds of over 75 mph. The wind fields will be very strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep layer shear will be very strong and SRH values of at least 500 J/kg. More than enough for the potential for long-track tornadoes, especially later this afternoon and into the overnight hours (even more dangerous!). The warm front will lift northward across the cwa which will be key to the location of the strongest tornadoes. Afternoon temps will range from the lower 60s along Hwy 20 to the lower to mid 80s in our southern counties. Dewpoints are expected to be in the lower to mid 60s, similar to last Friday's event. Today's temps will be warmer than on Friday and thus CAPE values will be more favorable for explosive development. We will also need to keep an eye on the strength of the cap. Later tonight is when the strong cold front/dry line arrives. Now let's dig more into the severe details: CAM's suggest 3 rounds of severe storms. Round 1) This morning scattered elevated supercells producing large hail until about noon. This is when the LLJ strengthens to 40 kts with deep layer shear strengthening and frzg lvls about 11k ft which is ideal for severe hail. Round 2) Later this afternoon/evening the cap begins to break and supercells develop with all modes of dangerous severe weather occurs as mentioned above. Round 3) After midnight a squall line accompanies the strong cold front/dry line with the potential for damaging winds/QLCS tornadoes. Can't rule out supercells with strong tornadoes during the night due to the very strong shear/wind fields. .LONG TERM...(Wednesday through Monday) Issued at 255 AM CDT Tue Apr 4 2023 Pattern change to quieter weather for a while with a northwest to zonal flow. Colder Wednesday and Thursday and windy then temperatures look to warm up into the 60s and 70s this weekend and into early next week. There is a chance of showers on Sunday into Sunday night with the passage of a trough. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1239 AM CDT Tue Apr 4 2023 CIGS becoming MVFR/lcl IFR as moisture increases. There will be several rounds of thunderstorms. The first will be this morning with scattered storms, then another round later this afternoon and evening, and a third will be a squall line ahead of a strong cold front Tues night. All of these storms will pose a threat for tornadoes, large hail, and damaging winds, especially later this afternoon and Tue night. Northeast winds gusting up to 30 kts north of a warm front, then southerly as the front passes your location. Strengthening winds aloft will pose a LLWS hazard Tue evening and overnight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a moderate risk (4 of 5) for today and tonight. Multiple rounds of severe thunderstorms are expected with long track supercells and strong tornadoes along with damaging winds and very large hail. Prepare now! These severe thunderstorms will be fast moving at 60 mph! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday morning: There is a slight risk for severe thunderstorms east of the Mississippi River. Damaging winds and large hail are the main risks. An isolated tornado is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today through Wednesday morning. Haase
Special Weather Statement National Weather Service Quad Cities IA/IL 419 AM CDT Tue Apr 4 2023 IAZ067-068-078-ILZ015-024-040945- Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA- 419 AM CDT Tue Apr 4 2023 ...A strong thunderstorm will impact portions of southwestern Rock Island, northwestern Mercer, northeastern Louisa, southwestern Scott and southeastern Muscatine Counties through 445 AM CDT... At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near Muscatine, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Illinois City and Fairport around 430 AM CDT. Other locations in the path of this storm include Montpelier, Blue Grass, Buffalo, Andalusia and Taylor Ridge. This includes Interstate 280 between mile markers 4 and 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4133 9112 4141 9116 4157 9063 4136 9055 TIME...MOT...LOC 0917Z 250DEG 32KT 4136 9103 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Gibbs
Special Weather Statement
National Weather Service Quad Cities IA/IL
457 AM CDT Tue Apr 4 2023
ILZ015-016-041030-
Rock Island IL-Henry IL-
457 AM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
530 AM CDT...
At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, or near Rock Island, moving east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Milan around 505 AM CDT.
Rock Island around 510 AM CDT.
Moline around 515 AM CDT.
Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Colona, Hampton, Port Byron, Rapids City,
Cleveland and Osborn.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 9.
Interstate 74 in Illinois between mile markers 1 and 12.
Interstate 88 between mile markers 1 and 3.
Interstate 280 between mile markers 11 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4146 9022 4141 9072 4145 9074 4146 9065
4150 9060 4151 9060 4153 9054 4152 9051
4152 9046 4157 9041 4160 9031
TIME...MOT...LOC 0957Z 254DEG 31KT 4144 9067
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Tue Apr 4 2023
ILZ016-017-041100-
Bureau IL-Henry IL-
521 AM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of southeastern Henry
and southwestern Bureau Counties through 600 AM CDT...
At 520 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kewanee, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sheffield and Buda around 540 AM CDT.
Other locations in the path of this storm include Wyanet.
This includes Interstate 80 in Illinois between mile markers 39 and
48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 8974 4123 8987 4119 8987 4117 8991
4123 9001 4146 8971 4131 8952
TIME...MOT...LOC 1020Z 230DEG 34KT 4123 8990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GibbsThe Quad Cities radar (KDVN), 69 km away, was scanning. The volume nearest the first event began at 10:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092548.